×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Adrenergic Bronchodilator Overdose

Last updated March 3, 2018

Approved by: Krish Tangella MD, MBA, FCAP

Adrenergic Bronchodilator Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Adrenergic Bronchodilator Overdose?

  • Adrenergic bronchodilators are medications that are inhaled to help dilate the respiratory tract airway, thereby offering relief from conditions causing airway obstruction, such as bronchitis and asthma
  • Adrenergic Bronchodilator Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Adrenergic bronchodilators are sold as Albuterol (Proventil, Ventolin), Bitolterol (Tornalate), Ephedrine (Ephed II), Epinephrine (Adrenalin, AsthmaHaler, Bronitin Mist, Bronkaid Mist, Medihaler-Epi, Primatene Mist, EpiPen Auto-Injector, Sus-Phrine, Twinject), Ethylnorepinephrine (Bronkephrine), Isoetharine (Arm-a-Med Isoetharine, Bronkometer, Bronkosol, Dey-Dose Isoetharine, Dispos-a-Med Isoetharine, Dey-Lute Isoetharine), Isoproterenol (Aerolone, Dey-Dose Isoproterenol, Dispos-a-Med Isoproterenol, Isuprel, Medihaler-Iso, Norisodrine Aerotrol, Vapo-Iso), Metaproterenol (Alupent, Arm-a-Med Metaproterenol, Dey-Dose Metaproterenol, Dey-Lute Metaproterenol, Metaprel), Pirbuterol (Maxair), and Racepinephrine (AsthmaNefrin, Dey-Dose Racepinephrine, Vaponefrin), and Terbutaline (Breathaire, Brethine, Bricanyl) among others.

What are the Causes of Adrenergic Bronchodilator Overdose?

  • Adrenergic Bronchodilator Overdose is caused by the intake of adrenergic bronchodilator containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Adrenergic Bronchodilator Overdose?

The signs and symptoms of Adrenergic Bronchodilator Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the respiratory system, nervous system, vascular system, digestive system, skin and ENT may be affected.

The signs and symptoms of Adrenergic Bronchodilator Overdose may include:

  • Fever and chills
  • Nausea and vomiting
  • Vision abnormalities including blurred vision; dilated pupils
  • Breathing difficulties; absence of breathing
  • Sensation of burning throat
  • Rapid heartbeat/pulse
  • Increased blood pressure (hypertension) that may be followed by decreased blood pressure (hypotension)
  • Urination difficulties
  • Bluish skin (underneath the finger nails and on lips)
  • Anxiety and restlessness; feeling very irritable
  • Shaking or tremors; tingling sensation on limbs
  • Seizures
  • Coma

How is First Aid administered for Adrenergic Bronchodilator Overdose?

First Aid tips for Adrenergic Bronchodilator Overdose:

  • If the individual with Adrenergic Bronchodilator Overdose is in coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as type of compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the product bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Adrenergic Bronchodilator Overdose?

First aid for Adrenergic Bronchodilator Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Adrenergic Bronchodilator Overdose?

  • The prognosis of Adrenergic Bronchodilator Overdose is dependent on the amount of substance consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms within a day, with appropriate medication and prompt medical support, the outcome is good
  • In case of severe symptoms including abnormal heart rate, blood pressure, seizures, or coma, the prognosis may be considerably worsened

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Adrenergic Bronchodilator Overdose be Prevented?

Adrenergic Bronchodilator Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with adrenergic bronchodilator
  • Talking to your healthcare provider, if recommended dose of adrenergic bronchodilator does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with adrenergic bronchodilator
  • Keeping medications out of reach of children in child-proof containers
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 2, 2017
Last updated: March 3, 2018